ANGIODYNAMICS, INC. BIOFLO VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Back to Search Results |
| Model Number |
H787CT80LPPDVI0 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Bacteremia (4846)
| Date of Event |
02/01/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Prior to (b)(6) 2023, plaintiff was diagnosed with crohn disease.The treatment for plaintiff's crohn disease included intravenous therapy.In order to administer the intravenous medications to plaintiff, her physicians had a port-a-catheter placed in her.On or about (b)(6), 2023, plaintiff underwent placement of the following: angiodynamics' "smartport", identified by the following: model number: ct80lppdvi, lot number: 5762021, manufacturer: angiodynamics, inc.(b)(6), for the purposes of plaintiff's intravenous medications at(b)(6) hospital in ohio.Subsequent to the placement of the aforementioned smartport, the plaintiff was caused to develop an infection, identified as bacteremia, which upon information and belief, was caused by the port catheter device.The plaintiff underwent medical treatment for the infection.As part of this medical treatment for the infection, plaintiff was admitted to the (b)(6) hospital on or about (b)(6), 2023, for treatment of bacteremia which, upon information and belief, was caused by the port catheter device.As further treatment for the infection, on or about (b)(6), 2023, the port catheter was removed entirely at western reserve hospital.
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation since there was no report of port device malfunction, damage or performance issue during in situ use/treatment.A device history record (dhr) review of the indicated packaging lot revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Sterilization load release records were reviewed for the packaging lot in question; no issues were observed.There have been no other reported complaints for the indicated packaging lot for similar patient infection issue.The port was implanted into the patient 16 days prior to the patient's infection event.There was no report of port device malfunction or performance issue during implant procedure/use.If the manufacturing/packaging/sterilization of the port device in question was to contribute to an infection in the patient it would likely occur shortly after the implant date, however, the sterilization records for the packaging lot in question was verified to be approved at time of distribution.The port implant procedure itself and any subsequent port use/access is also a potential source of infection.Device directions for use (dfu) cautions that each access of the port should be performed using aseptic technique, following the institutions universal precautions.There is no indication from the reported complaint that the manufacturing/packaging/sterilization of the port device could have contributed to the patient's infection.Infection is cautioned in the device dfu as a potential complication of port system use.Labeling review: the direction for use (dfu) provided with the port device contains the following statements: contraindications · presence of infection, bacteremia, or septicemia.Warnings · the device is to be implanted, used, maintained and removed in accordance with current evidence-based guidance for infection prevention from agencies/organizations such as centers of disease control (cdc) or the world health organization.It is recommended that institutional policies and procedures are updated periodically to reflect current evidence-based guidelines for infection prevention.· contamination of the device may lead to injury, illness or death of the patient.Precautions · carefully read and follow all instructions prior to use · after implantation or usage of the port, the system should be flushed to clear infusates and/or blood components in order to maintain patency.· if more than one drug is to be administered, between the individual drug applications, flush the system with 5 to 10 ml normal saline for injection to prevent drug interaction.Potential complications · bacteremia · catheter thrombosis · catheter or port erosion through skin/vessel · death · inflammation · infection · implantation site necrosis or scarring of skin over implant area · thromboembolism · thrombophlebitis · tunnel infection · vascular thrombosis.Use and maintenance after implantation or usage of the port, the system should be flushed and locked to clear infusates and/or blood components in order to maintain patency.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).